To the Editor.—
Clofibrate is widely used for lowering the serum cholesterol level. The case reported here suggests strongly an association between the drug clofibrate and the development of a systemic lupus-like reaction with antinuclear factor. There is no similar case published previously, although an unpublished case limited to dermatitis with a positive "LE" cell test result in a patient taking clofibrate was reported to the Ayerst Laboratory.Several other drugs have been implicated in the induction of a "lupuslike syndrome," commonly hydralazine, procaine, sulfonamides, and occasionally chlorpromazine, isoniazid, diphenylhydantoin, penicillin, tetracycline, quinidine, and penicillamine (references on request). This syndrome may be indistinguishable from idiopathic systemic lupus erythematosus with fever, arthritis, rash, polyserositis, hematologic abnormalities, and autoimmune reactions.
Report of a Case.—
A 66-year-old woman was seen from December 1972 through March 1973, with complaints of weight loss, anorexia, photophobia, malaise, arthralgias, and daily fevers to 38.3 C. Before the